Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 23, 2011, 6:12 PM EDT for Luzerne County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 6:12 PM EDT (22:12 UTC)
- Expired
- May 23, 2011, 7:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 122 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617
WUUS51 KBGM 232212
SVRBGM
PAC079-232315-
/O.NEW.KBGM.SV.W.0057.110523T2212Z-110523T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 715 PM EDT.
* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM FAIRMOUNT SPRINGS TO 12 MILES SOUTHWEST OF
FAIRMOUNT SPRINGS TO 13 MILES SOUTHWEST OF NESCOPECK...AND MOVING
EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SWEET VALLEY BY 626 PM EDT...
HUNTINGTON MILLS BY 628 PM EDT...
ROCK GLEN...NESCOPECK...MUHLENBERG AND EAST BERWICK BY 630 PM
EDT...
BEACH HAVEN BY 632 PM EDT...
DALLAS...FERN BROOK AND SHICKSHINNY BY 638 PM EDT...
SHAVERTOWN AND POND HILL BY 640 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4095 7622 4113 7624 4113 7629 4120 7633
4135 7631 4136 7630 4133 7584 4114 7574
4111 7577 4107 7577 4105 7577 4102 7574
4100 7574 4090 7601 4090 7606
TIME...MOT...LOC 2213Z 266DEG 35KT 4129 7629 4114 7647
4097 7641
$$
DJP1 follow-up statement
664
WWUS51 KBGM 232249
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
649 PM EDT MON MAY 23 2011
PAC079-232315-
/O.CON.KBGM.SV.W.0057.000000T0000Z-110523T2315Z/
LUZERNE PA-
649 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR LUZERNE COUNTY...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEHMAN TO KOONSVILLE TO FREELAND...MOVING
EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NANTICOKE BY 655 PM EDT...
SWOYERSVILLE...LUZERNE AND LARKSVILLE BY 700 PM EDT...
WYOMING...WILKES-BARRE AND PLAINS BY 705 PM EDT...
SHAVERTOWN BY 655 PM EDT...
SUGAR NOTCH AND PLYMOUTH BY 700 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4095 7622 4113 7624 4113 7629 4120 7633
4135 7631 4136 7630 4133 7584 4114 7574
4111 7577 4107 7577 4105 7577 4102 7574
4100 7574 4090 7601 4090 7606
TIME...MOT...LOC 2249Z 267DEG 31KT 4133 7598 4120 7609
4103 7588
$$
DJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:16 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 23, 3:16 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 316 PM EDT MON MAY 23 2011 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTH THROUGH OUR AREA ON TUESDAY. SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT WILL COME TO AN END BY TUESDAY NIGHT. HIGH PRESSURE WILL BRING DRIER AIR TO THE REGION ON WEDNESDAY. A WARM FRONT WILL MOVE IN WITH MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY AFTERNOON INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... WARM FRONT WILL FINALLY MOVE EAST OF THE REGION TONIGHT AS LOW LEVEL SWLY FLOW STRENGTHENS AHEAD OF APCHG UPPER TROF MOVING ACROSS THE WESTERN GTLKS. MODEST DESTABILIZATION IS EXPECTED THIS EVENING AS TONGUE OF LOW LVL MOISTURE ADVECTS INTO THE AREA. ONCE THE CURRENT BAND/S OF SHOWERS AND ISOLD TSRA ASSOCIATED WITH AN MCV MOVING ACROSS WRN NY...MOVE THROUGH DURG THE LATE AFTERNOON HOURS WE MAY SEE ISOLD CONVECTIVE DEVELOPMENT...BUT ANYTHING ORGANINZED WILL BE ASSOCIATED WITH UPSTREAM LINEAR CONVECTION FORECAST TO DEVELOP OVER MICHIGAN IN THE NEXT FEW HOURS. MESOSCALE REFLECTIVITY SIMULATIONS SUGGEST A SQUALL LINE MOVING THRU FAR WRN NY AND ACROSS NW/NC PA. THIS FEATURE MAY CLIP OUR CNTRL SRN TIER OR NEPA COUNTIES LATE...BUT CONFIDENCE IN THIS IS LOW AT THE MOMENT. OVERNIGHT...THE SHORT WAVE OVER THE UPPER LAKES AND SFC COLD FRONT WILL MOVE EAST/SOUTHEAST...ALLOWING FOR MORE POSSIBLE DEVELOPMENT OF SHOWERS AND TSTMS TOWARD MORNING...MAINLY OVER THE NORTHERN/WESTERN HALF OF CNTRL NY. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... NAM/GFS/CMC MODELS IN GOOD AGREEMENT REGARDING COLD FRONT MOVING THROUGH NY AND NORTHERN PA...WITH MAINLY A MORNING FROPA THROUGH NY...SLOWING TO A MID AFTERNOON 18Z-21Z OCCURRENCE IN NEPA. SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED IN NY...WITH A BETTER CHANCE OF THUNDERSTORMS ACROSS NEPA AS THERE WILL BE SVRL MORNING HOURS TO DESTABILIZE IN THIS AREA. BELT OF STRONGER WESTERLIES WILL ALSO PROVIDE SOME SHEAR IN THIS AREA...AND THERE IS SOME PROBABILITY FOR STRONG TO MARGINAL SEVERE THUNDERSTORM DEVELOPMENT SOUTH OF THE NYPENN BORDER DURING THE AFTERNOON. GOING INTO TUESDAY NIGHT...THE MODELS ALL SLOW THE FRONT ACROSS CNTRL AND SRN PA BY 00Z. WILL DIMINISH POPS BACK INTO THE CHC CATEGORY THROUGH THE NIGHT...BUT NOT REMOVE RAIN CHANCES AS THERE IS CONSIDERABLE UNCERTAINTY AS TO THE POTENTIAL DEVELOPMENT/MOVEMENT OF A CONVECTIVE CLUSTER EJECTING FROM WRN PA INTO THE CNTRL AND EASTERN SECTIONS OF THE STATE. THE GFS AND CMC-REGIONAL MODEL SUGGEST A MESOSCALE COMPLEX DEVELOPING...WHILE THE NAM/ECMWF AND UKMET DO NOT...OR SHOW A MUCH WEAKER REFLECTION SOUTH OF OUR AREA. THE GFS/CMC CONSENSUS APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK...THUS WE WILL NOT ENDORSE THAT SOLUTION TOO MUCH AT THIS POINT. HIGH PRESSURE BUILDING IN FROM ONTARIO FINALLY APPEARS TO PUSH THE FRONTAL BOUNDARY FAR ENOUGH SOUTH TO INTRODUCE A MAINLY SUNNY DAY ON WEDNESDAY WITH DRIER CONDITIONS. JUST TO REPEAT...YOU READ IT CORRECTLY...WE DID SAY SUNNY AND DRY...FOR ONE DAY. ON THURSDAY...THE STATIONARY FRONT TO OUR SOUTH WILL BE DRAWN BACK NORTH AS AN ACTIVE WARM FRONT AS DEVELOPING LOW PRESSURE MOVES EAST FROM THE CENTRAL PLAINS. THE FIRST HALF OF THE DAY MAY WORK OUT TO BE MAINLY DRY...BUT AS LOW LEVEL JET INCREASES DURING THE AFTERNOON AND IMPINGES MOISTURE INTO THE FRONTAL BOUNDARY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE LIKELY. LOCALLY HEAVY RAIN MAY OCCUR WITH ANY STORMS AS ATMOSPHERIC PW LOOKS TO BECOME ANOMALOUSLY MOIST AGAIN. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... FOLLOWED HPC WITH LTL CHG FOR THE MEDIUM RNG. PTRN WILL FEATURE SWLY FLOW ALOFT WITH NUMEROUS EMBEDDED S/SV'S AND A MEANDERING FNTL BNDRY ALONG WHICH WAVES OF LOW PRES WILL TRACK. COPIOUS MSTR S OF THE FNTL BNDRY. EXACT PLACEMENT/TIMING OF THESE FNTS/FROPAS DIFFICULT AT THIS TIME RANGE BUT PTRN WILL FAVOR PERIODIC EPISODES OF CONVECTION...SOME STRONG TO SEVERE...ALONG WITH POTNL FOR +RA. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... MARINE STRATUS DECK HAS REMAINED ENTRENCHED ACRS MUCH OF THE FCST AREA...ALTHO SOME EROSION IS NOW WORKING NWD FROM S CNTRL PA. XPCT THIS CLD DECK WO CONTINUE TO SLOWLY ERODE...BUT MVFR WILL PREVAIL FOR MUCH OF THE AFTN AT MOST SITES. LINE OF SHRA/TSRA MOVG NEWD FROM WRN PA TWDS THE WRN SXNS OF FCST AREA HAVE BEEN ERODING ALONG THE SRN EDGE AS IT ENCOUNTERS THE STABLE BL. FOR THIS REASON DID NOT INCLUDE SHRA AT BGM OR AVP...BEST CHCS AT ELM/ITH/SYR IN THE 18-22Z TIME FRAME. ANOTHER S/WV APRCHS THIS EVNG...BUT WITH LIMITED INSTABIITY THE REDVLPMNT OF MORE CONVECTION IS QUESTIONABLE. ACTIVITY ASSCD WETIH THIS SYSTEM MAY TEND TO WORK SWD INTO PA WHERE BETTER INSTABILTY WILL BE IN PLACE...SO DID NOT INCLUDE PCPN IN THE TAFS OTHER THAN THE AFTN SHRA ACRS WRN/NRN SITES. AREAS OF MVFR CIGS STILL XPCTD HOWEVER ACRS THE FCST AREA OVRNGT. BY 14Z TUE MRNG...XPCT VFR ACRS THE BGM FCST AREA AFTER FROPA. WINDS THIS AFTN SRLY 10-20 KTS...BECMG SW TNGT 10-15 KTS...AND W TO NWLY 10-20 KTS ON TUE MRNG. OUTLOOK... TUE NGT...MVFR NE PA IN SCT SHRA...VFR CNTRL NY. WED...MAINLY VFR. WED NGT...MVFR DEVELOPING IN -SHRA. THU THROUGH SAT...MVFR IN SHRA/TSRA....MAINLY OVER CNTRL NY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB/MLJ
Hazardous weather outlook, May 23, 3:41 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 341 PM EDT MON MAY 23 2011 NYZ009-016>018-025-036-037-044>046-055>057-062-PAZ039-040-043-044- 047-048-072-241945- NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON- SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE- SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 341 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015-022>024-PAZ038-241945- YATES-STEUBEN-SCHUYLER-CHEMUNG-BRADFORD- 341 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS DEVELOPING OVER THE UPPER MIDWEST AND MICHIGAN THIS AFTERNOON MAY MOVE INTO THE REGION LATER THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS SHOULD THEY MOVE INTO THE REGION. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.